MAUDE Adverse Event Report: AMO PUERTO RICO MFG. INC. TECNIS IOL; EXTENDED DEPTH OF FOCUS INTRAOCULAR LENS

AMO PUERTO RICO MFG. INC. TECNIS IOL; EXTENDED DEPTH OF FOCUS INTRAOCULAR LENS
Model Number ZXR00
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Dry Eye(s) (1814); Flashers (1864); Foreign Body Sensation in Eye (1869); Blurred Vision (2137); Visual Impairment (2138); Visual Disturbances (2140); Halo (2227); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 12/05/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported by the patient that "a smudge" was found behind the implanted lens in the left eye and that the smudge was growing.The patient was told that the lens cannot be removed since it would be detrimental to the vision.The patient also has cloudy vision, trouble seeing at night, and halos, which caused the patient to stop driving at night.The patient has consulted a second doctor and reported being told the same as the original doctor advised.The patient is taking drops for very dry eyes (cequa) and other dry-eye, over-the-counter drops.No further information was provided.
 
Additional Manufacturer Narrative
Section h3-other (81): the device was not returned for evaluation as it remains implanted, and the serial number for this device is unknown/not provided; therefore, no further product investigation can be performed.Should any further relevant information become available a supplemental medwatch will be filed.Section h6: health effect - clinical code: code 4581 is to capture posterior capsule opacification (pco).Attempts were made to obtain the missing information; however, no additional information has been received.All pertinent information available to johnson & johnson surgical vision, inc.Has been submitted.
 
Additional Manufacturer Narrative
Additional information was received from the patient on (b)(6), 2023, reporting that the patient has a ¿major concern¿ with the intraocular lens (iol) that was implanted in the left eye after cataract surgery.The patient chose this specific lens after being told that the eyesight would be 20/20.The patient reported reading the side effects but stated that ¿never once did it mention the effects and damages¿ the patient has ¿endured¿.The patient reported having lost the ability to see and measure distance between cars and is unable to drive at night anymore, which the patient described as losing the patient¿s identity.The patient reported that the ¿contacts¿ feel like it has a smudge and a residual glare, noting that the feeling can be compared to a dirty contact lens.Immediately when the lens was implanted, the patient experienced ¿it felt scratchy¿ and the vision was obscured.The patient noted that these issues are an ongoing problem that has had no improvement.The doctor has discussed a possible yttrium aluminum garnet (yag) capsulotomy, but the patient is afraid and has no trust in any lens procedures.Through follow-up with the surgeon¿s office, it was reported that the patient has posterior capsule opacification (pco) and is experiencing halos, glare, starbursts, and ¿smudge¿ in vision in the left eye.The patient has other issues that could be contributing to visual issues, including ptosis (drooping of eye lid ¿ which is unrelated to the cataract surgery), blepharitis, and dry eye.The patient was told to use thera tears, two-four times a day and cequa, two times a day, and the surgeon recommended using warm compresses.The surgeon thinks that if the dryness can be controlled it might help with some of the patient¿s symptoms.The patient¿s pre-operative visual acuity (va) was 20/30 corrected with glasses.On (b)(6), 2022 (post-surgery), the patient complained about glare and starbursts around headlights and that vision has not improved.The patient¿s va was 20/40 uncorrected and refracted to 20/25.The patient returned in (b)(6) 2023, where vision refracted to between 20/25 and 20/20-3.On (b)(6), 2023, the patient refracted to 20/40.The surgeon believes the pco is affecting the patient visual acuity and thinks the yag procedure would help.It was noted that legally the patient still qualifies to drive.The surgeon has had extensive discussions with the patient about next step options, including yag and possible iol exchange.The patient does not want to do either intervention.The patient would like to have ptosis repair surgery, so the surgeon has referred the patient to another surgeon because the surgery will include the brow and eyelid.The surgeon would like for the patient to have the ptosis repair surgery first before yag is performed, as the surgery may affect the patient¿s vision.Additional information was received from the patient stating that vision is currently 20/60 in the left eye.The model and serial number of the lens was provided and the patient weight and ethnicity.No further information was provided.The following fields have been updated accordingly: section a4: patient weight: 146 pounds.Section a5: ethnicity: hispanic/latino.Section d1: brand name: tecnis iol.Section d2: common device name: extended depth of focus intraocular lens.Section d2: device product code: poe.Section d4: model number: zxr00.Section d4: serial number: (b)(6).Section d4: catalog number: zxr00u0130.Section d4: expiration date: jan 29, 2024.Section d4: unique identifier (udi) number: (b)(4).Section g2: report source (check all that apply): health professional.Section h4: device manufacture date: jan 29, 2019.Section h6: health effect - clinical code: 2140 to capture glare and dysphotopsia, 1869 to capture foreign body sensation, 1864 to capture starburst, and 2138 to capture visual acuity decreased.Correction: based on the additional information provided, section d1: brand name: unk_monofocal iol, section d2: common device name: intraocular lens, and section d2: device product code: hql have been corrected to section d1: brand name: tecnis iol, section d2: common device name: extended depth of focus intraocular lens, and section d2: device product code: poe.Device evaluation: the device was not returned at the manufacturing site as it remains implanted; therefore, product testing could not be performed, and the customer¿s reported complaint could not be verified.Manufacturing record review: the manufacturing records for the product were reviewed.The product was manufactured and released according to specification.A search of complaints related to this production order (po) was performed.The search revealed that no similar complaints for this production order number have been received.Conclusion: as a result of the investigation there is no indication of a product quality deficiency, and the reported issue could not be confirmed.All pertinent information available to johnson & johnson surgical vision, inc.Has been submitted.

Brand Name
TECNIS IOL
Common Device Name
EXTENDED DEPTH OF FOCUS INTRAOCULAR LENS
Manufacturer (Section D)
AMO PUERTO RICO MFG. INC.
road 402 north, anasco ind. pk
anasco PR 00610
Manufacturer Contact
somyata nagpal
31 technology drive
irvine, CA 92618
7142478552
MDR Report Key16936245
Report Number3012236936-2023-01243
Device Sequence Number3930996
Product Code POE
UDI-Device Identifier05050474591707
UDI-Public(01)05050474591707(17)240129
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P980040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 06/19/2023
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/29/2024
Device Model NumberZXR00
Device Catalogue NumberZXR00U0130
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/19/2023
Supplement Date Received by Manufacturer05/25/2023
Initial Report FDA Received Date05/15/2023
Supplement Report FDA Received Date06/19/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/29/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexFemale
Patient Weight66 KG
Patient EthnicityHispanic